Advice for aching wrists, joints

Options
Nina75
Nina75 Member Posts: 6
Hi 👋 I have been on Tamoxofin for just over a month and I’ve started experiencing really sore wrists to start and now pretty much all joints. It’s worse when I do body weight workouts, I feel like it’s all over and even lying on my side during exercise, it’s like a “bruised” feeling. I know it’s early days and an expected side effect but I’m just wondering if anyone who has been on Tamoxofin for a longer period has any tips on how to combat this?
«1

Comments

  • Locksley
    Locksley Member Posts: 938
    Options
    I'm on letrozole and I'm struggling with knee and ankle pain.  Makes walking and bending down hard and painful.  Feel like I've aged 25 years.
  • noosa_blue150
    noosa_blue150 Member Posts: 211
    Options
    I’m on Letrozole too. Joint pain seems to be part of the hormone therapy life from what I can work out. I’m taking glucosamine at suggestion of,oncologist but can’t say it makes any difference .I’ve now got bone metastases so guess down track it may be pain from that rather than hormone tabs . Can’t win !  . Im just trying to ignore it and get on with activities but I’ll be watching this post to,see if anyone’s got ideas or thoughts on how to combat it 
  • AllyJay
    AllyJay Member Posts: 948
    Options
    I wrote about my situation with joint pain a few years ago, and it still applies. I've been on Letrozole since mid 2017 and also have joint issues. What does muddy the waters somewhat is that I have three other connective tissue autoimmune conditions which affect the connective tissue throughout my body, joints, tendons and muscles in particular. What helps me most, is to keep joints straight. When I'm in bed, and on my side. the wrist of the hand on the bed side, tends to drop in an extended position, so I prop one of those little crescent shaped neck pillows you get from the two dollar shop (filled with small polystyrene beads)under the wrist to keep it straight. The wrist on the upper side tends to drop the other way, towards my arm, curved inwards. This one I straighten with a similar cushion perched on my hip where the arm is resting. If I move that upper arm for the wrist to rest nearer my head on the mattress, I position the cushion so it keeps that wrist straight. For my hip and knee pain, I sleep with a memory foam pillow between my knees so that the upper leg isn't pulling the hip in a squiff position. It all sounds very complicated, but I become used to turning with my pillows and that is the only way I'm not in agony with the joint feeling as if hot lead has been poured into them.
  • FLClover
    FLClover Member Posts: 1,548
    Options
    I was on Letrozole for 3 months when I developed carpal tunnel syndrome. I still have it but have since switched AI and I wear wrist splints every night. Keep an eye on it as if it’s carpal tunnel syndrome, your hand muscles start to waste away. 
  • Chevvy
    Chevvy Member Posts: 39
    Options
    Hi lovely. Not good to hear your having struggles. Does appear everyone's journey on HT is different but if it gives you any hope I have been on Tamoxifen for 11 months now and the side effects have settled dramatically,  almost like the body has got used to taking it. But it did take a good 6-8 months to get to that point. The first few months there wasn't a joint in my body that didn't ache, some days it felt like I'd got into an argument with a truck and come off more than 2nd best, got the hot flushes, night and day sweats etc, pretty much every side effect you could read about... but I pushed thru and now whilst there are definitely still side effects, particularly insomnia, they are absolutely manageable.. mind you, wait till the mood swings hit, lol... oh my goodness my poor family don't know whether to hug me, or go hide all the knifes 😊... its great tho, you can just blame the meds and get away with it. !!  HT is shitty, its pushing your body to do something it doesn't want to do, but its also giving you a better chance of that blasted cancer not coming back, a good thing to focus on when the days are particularly brutal. Hope it settles for you soon, give it time. All the best in your journey... 🤗
  • Cath62
    Cath62 Member Posts: 1,314
    Options
    Hi @Nina75,

    I have been on tamoxifen for just over 12 months now. All the side effects I experienced initially seem to have settled except fatigue off and on. I experienced the side effects for a few months. Fingers crossed it settles for you too.

     I had the choice of tamoxifen or other AIs but tamoxifen had less joint pain associated with it so hence my choice with tamoxifen. I didn't want the joint pain because I love walking. 

    You can always discuss with your oncologist or breast care nurse if it all gets too much. Best wishes 💐
  • arpie
    arpie Member Posts: 7,684
    edited November 2021
    Options
    @Nina75 - welcome to the blog - to the club that NO-ONE wants to join!! grrr   Feel free to fill us in on the rest of your story .... and ask any questions on ANYTHING - as there will be some of us who've experienced what you've experienced & good to bounce ideas off each other!! xx    As @Cath62 says - it CAN settle down over time. 

    Tamoxifen is the only Hormone Tablet that I HAVEN'T tried just yet - so give it a good 6 weeks and then, if you are still in pain & discomfort - don't be afraid to ask your Onc for a change if you aren't coping with the Tamoxifen ........  I hope your Onc is 'understanding' of the side effects of AIs .... as some 'pooh pooh' the notion - when it is a very REAL source of angst and discomfort to us!!  I actually swapped Oncs too, as my first Onc was VERY unsympathetic to my plight!!!   My current Onc is lovely & really takes on board what I say!

    Are you pre menopausal?  Tamoxifen is often given to women who haven't started menopause yet - but some are also put onto the other AIs too.

    I am currently on Arimidex and going 'ok' (3 years now) - after starting on Letrozole (6 weeks), then Exemestane (6. months) .... and my fingers, hands, wrists & joints were also quite painful - but I am going 'ok' just now!  Stiff fingers ... but not too much pain.

    take care, and all the best xx
  • Cath62
    Cath62 Member Posts: 1,314
    Options
    @arpie just wanted to mention while tamoxifen is usually given to women who are pre menopause, it is also given to women who are post menopause too, if just depends on one's pathology and other medical conditions they have.

    For me I was post menopause but had other conditions with joints (some arthritis) so this was a best option so not to increase any joint issues for me. Tamoxifen doesn't cause the same joint pain as the other AIs are known for. 
  • Ellamary98
    Ellamary98 Member Posts: 158
    Options
    My joint pain on Tamoxifen also settled down significantly after a few months. I hope yours does too! I did find that it was better if I kept moving. 
  • Nina75
    Nina75 Member Posts: 6
    Options
    Thanks ladies, appreciate your comments. 
  • Nina75
    Nina75 Member Posts: 6
    Options
    @arpie, thanks for your lovely welcoming message. I really appreciate it. It’s amazing how you can be supported by a wonderful hubby, Kids, friends and family but still feel utterly …. Alone….
    I will tell my story, I’m just finished treatment not long ago and It’s like I just woke up from a bad dream. It’s mot a dream though, it’s real!!!   I have to process it all now… 

  • FLClover
    FLClover Member Posts: 1,548
    Options
    @Nina75 I spent about 2-3 months waking up every morning convinced I’d just had a nightmare. Then realising it was true and wishing it had been a nightmare. And one of the hardest things about all this is exactly that: the realisation that we’re alone. No matter how much wonderful support you have, YOU are the one having to go through the rigmarole. When we enter the theatre, we go alone. The radiation room, alone. The chemo chair, alone. When I say alone, I mean we’re the ones all this is being done to. And that’s when we realise we really are alone in this world. Anything that happens to us in life, happens to US. Our friends and family can be there for support, but no one feels it like we do. I think this was one of the hardest parts of this breast ca diagnosis for me. It does take time to process, but once you do it makes a world of difference. Dealing with the psychological aspect of this diagnosis has helped me find myself, and now I don’t feel alone anymore. I could be by myself for days, and I wouldn’t feel alone. I also trust my body. I know I have my own back. Everyone else is a bonus. 
    Almost two years later, I’m pretty much over it and feeling a million times better. However, when I visit places that remind me of that time right after diagnosis, I still feel like crying because I’m reminded of how alone I felt, and that was the worst part. I guess healing really does take time and patience. You’ll get there ♥️. 
  • Nina75
    Nina75 Member Posts: 6
    Options
    Thank you @ four leaf clover…. Such a reassuring message!!!!!
  • Julez1958
    Julez1958 Member Posts: 1,153
    Options
    Hi I was not put on tamoxifen but on Letrazole.I am 63.
    I had a bit of joint pain early on but it settled down.I have been in it now for 11 months.
    That may be what happens to you with this drug, I read a lot about side effects of all the AI drugs and tamoxifen before I started the Letrazole and this can happen.
    I found acupuncture helped too but doesn’t work for all.
    Exercise is important but it is hard if your joints hurt- swimming is great if you have access to it.
    Many other ladies on here have gone through it and will have helpful advice.
    Wishing you all the best.